Montana, 2010

Hail in Montana, July 19, 2010

July 19, 2010 · NWS TFX · 13 events in 4 counties and zones

A veru unstable airmass over Northcentral Montana helped produce numerous thunderstorms during the late afternoon and early evening hours. Hail larger than ping pong balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A veru unstable airmass over Northcentral Montana helped produce numerous thunderstorms during the late afternoon and early evening hours. Hail larger than ping pong balls was reported. A funnel cloud was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 19, 1:47 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 1:47 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT MON JUL 19 2010

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...UPPER TROF MOVING ACROSS THE COUNTY
WARNING AREA WITH NUMEROUS THUNDERSTORMS CONTINUING TO DEVELOP.
MOST OF THE ACTIVITY IS OCCURRING ACROSS THE NORTHERN PORTION OF
THE COUNTY WARNING AREA. MOST STORMS ARE OF THE PULSE VARIETY WITH
SMALL HAIL BEING REPORTED AND BRIEF HEAVY RAIN. VERTICAL WIND
SHEAR REMAINS WEAK AND THUNDERSTORMS BECOMING SEVERE NOT LIKELY.
CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER SUNDOWN AS THE TROF
PUSHES FURTHER TO THE EAST. ISOLATED SHOWERS WILL LINGER BEYOND
MIDNIGHT. HEIGHTS BEGIN TO RISE ON TUESDAY AS THE NEXT UPPER TROF
BEGINS TO DIG ALONG THE WEST COAST. CYCLONIC FLOW ALOFT OVER THE
NORTHEAST WILL ALLOW ISOLATED THUNDERSTORMS TO FORM AGAIN TUESDAY
AFTERNOON. DRY CONDITIONS TUESDAY NIGHT WILL YIELD TO AN
INCREASING THREAT OF THUNDERSTORMS AGAIN ON WEDNESDAY AS THE UPPER
TROF APPROACHES WESTERN MONTANA. THE AIRMASS WILL REMAIN COOL
THROUGH MIDWEEK WITH BELOW SEASONAL AVERAGE TEMPERATURES. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS ARE KEEPING AN
UPPER LEVEL SHORTWAVE TROUGH OVER THE NORTHERN ROCKY MOUNTAIN REGION
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT OR FRIDAY. THIS SCENARIO IS
SLOWER THAN PREVIOUS MODEL RUNS WERE SHOWING AND SUGGESTS THAT THERE
WILL BE A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY IN THE
PERIOD. THE SHORTWAVE IS NOW EXPECTED TO EJECT BY FRIDAY EVENING
WITH A SHORTWAVE RIDGE BUILDING OVER THE REGION FOR MOSTLY DRY
CONDITIONS FRIDAY NIGHT AND SATURDAY. MODELS DEVELOP A CLOSED LOW
OVER CENTRAL/NORTHERN ALBERTA AND SASKATCHEWAN BY SUNDAY MORNING BUT
THEIR SOLUTIONS DIVERGE WITH REGARD TO HOW MUCH OF AN IMPACT THIS
WILL HAVE ON MONTANA. MOST LIKELY SCENARIO APPEARS TO BE THAT
MID-LEVEL SOUTHWESTERLY FLOW OVER THE GREAT BASIN WILL ALLOW
SUBTROPICAL MOISTURE TO ADVECT INTO THE SOUTHERN HALF OF MY FORECAST
AREA FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORM
POSSIBILITIES ON SUNDAY AND MONDAY. MPJ

&&

.AVIATION...
UPDATED 1750Z.
EXPECT GENERALLY VFR CONDITIONS WITH CONDITIONS RANGING FROM
NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHCENTRAL MONTANA TO
ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA. A FEW
THUNDERSTORMS OVER THE PLAINS AND ADJOINING MOUNTAINS WILL HAVE IFR
CONDITIONS IN HEAVY RAINFALL. THOUGHT THE POSSIBILITY OF THIS
HAPPENING WAS GREAT ENOUGH THAT MVFR/IFR CONDITIONS IN HEAVY RAIN
WERE MENTIONED AT KCTB..KHVR..AND KLWT. SHOWERS AND THUNDERSTORMS
WILL DISSIPATE DURING THE EARLY EVENING OVER SOUTHWEST MONTANA WHILE
THEY WILL GENERALLY DISSIPATE ELSEWHERE NEAR AND AFTER DARK. WOULD
NOT BE SURPRISED TO A FEW SHOWERS REDEVELOP LATE TONIGHT AT KHVR AND
POSSIBLY AT KLWT. ALTHOUGH EXPECT THE MAIN THREAT FROM THE
THUNDERSTORMS TODAY AND EARLY THIS EVENING TO BE HEAVY RAINFALL AND
SMALL HAIL..DO EXPECT LOCAL WIND GUSTS TO 40 KNOTS. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  76  49  78 /  40  10  10  20
CTB  45  73  48  75 /  40  20  20  20
HLN  51  81  51  81 /  20  10  10  20
BZN  48  86  49  84 /  10  10  10  20
WEY  37  76  38  80 /  20  10  10  20
DLN  44  81  46  81 /  10  10  10  10
HVR  49  75  51  81 /  40  30  10  20
LWT  46  74  47  75 /  30  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...MPJ
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 2:26 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 AM MDT MON JUL 19 2010

MTZ008>015-044>055-200930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
326 AM MDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 19, 12:08 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MDT MON JUL 19 2010

MTZ012-014-191930-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
108 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
EXTREME WESTERN CASCADE COUNTIES UNTIL 130 PM MDT...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WOLF CREEK...OR 34 MILES
WEST OF CASCADE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN
HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LEWIS AND CLARK COUNTY...
  RURAL WESTERN CASCADE COUNTY...

LAT...LON 4723 11192 4699 11197 4707 11255 4725 11251
TIME...MOT...LOC 1907Z 277DEG 15KT 4715 11239
Special weather statement, Jul 19, 12:12 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 PM MDT MON JUL 19 2010

MTZ048-049-191945-
EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
112 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 145 PM
MDT...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN
HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BYNUM...
   CHOTEAU...

LAT...LON 4799 11203 4768 11218 4788 11264 4804 11250
TIME...MOT...LOC 1911Z 300DEG 20KT 4791 11245
Special weather statement, Jul 19, 1:14 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT MON JUL 19 2010

MTZ012-048-049-192045-
CASCADE MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
214 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK...
SOUTHERN TETON AND EXTREME NORTHWESTERN CASCADE COUNTIES UNTIL 245 PM
MDT...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF AUGUSTA...OR 17 MILES SOUTHWEST
OF CHOTEAU...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN
HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN TETON COUNTY...
  RURAL NORTHERN LEWIS AND CLARK COUNTY...
  RURAL NORTHWESTERN CASCADE COUNTY...

LAT...LON 4782 11188 4749 11190 4756 11261 4778 11260
TIME...MOT...LOC 2014Z 277DEG 21KT 4766 11244
Special weather statement, Jul 19, 1:32 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT MON JUL 19 2010

MTZ009-046-048-049-192100-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
232 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON AND CENTRAL
PONDERA COUNTIES UNTIL 300 PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF HEART BUTTE...OR 27 MILES
NORTHWEST OF CHOTEAU...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN
HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   PENDROY AND  BYNUM...

LAT...LON 4814 11198 4790 11202 4799 11275 4817 11271
TIME...MOT...LOC 2031Z 277DEG 22KT 4807 11260
Special weather statement, Jul 19, 2:11 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 PM MDT MON JUL 19 2010

MTZ012-014-048-049-192200-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
311 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK...
EXTREME SOUTHERN TETON AND WESTERN CASCADE COUNTIES UNTIL 400 PM
MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF FAIRFIELD...OR 23 MILES
NORTHWEST OF CASCADE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CASCADE...FORT SHAW
AND SIMMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4740 11152 4714 11178 4741 11228 4760 11210
TIME...MOT...LOC 2111Z 304DEG 16KT 4745 11206

GUSTAFSON
Special weather statement, Jul 19, 2:12 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT MON JUL 19 2010

MTZ046-048-049-192200-
EASTERN PONDERA MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
312 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON AND EXTREME
SOUTHERN PONDERA COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHOTEAU...FAIRFIELD
AND DUTTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4783 11156 4751 11215 4782 11257 4807 11216
TIME...MOT...LOC 2112Z 314DEG 21KT 4789 11229

GUSTAFSON

The radar

The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Lewis and Clark

When
July 19, 2:52 PM MST
Where
Lewis and Clark County, 18 mi SE of Augusta
Measured
1 in hail
Reported by
Public
Coordinates
47.316, -112.108

A thunderstorm dropped 1 inch diameter hail at Augusta 18SE.

Hail, Glacier

When
July 19, 4:00 PM MST
Where
Glacier County, 15 mi N of St Mary
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.967, -113.420

A thunderstorm dropped 1 inch diameter hail at Saint Mary 15N.

Hail, Glacier

When
July 19, 4:00 PM MST
Where
Glacier County, 17 mi N of St Mary
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.996, -113.420

A thunderstorm dropped 1 inch diameter hail at Saint Mary 17N (the Port of Piegan border site).

Hail, Glacier

When
July 19, 4:30 PM MST
Where
Glacier County, 7 mi NNE of Browning
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.664, -112.961

A thunderstorm dropped 1.5 inch diameter hail at Browning 7NNE.

Funnel Cloud, Glacier

When
July 19, 5:07 PM MST
Where
Glacier County, 22 mi SE of Browning
Reported by
Law Enforcement
Coordinates
48.345, -112.680

A funnel cloud was observed by law enforcement personnel at Browning 22SE. It lasted a minute or two.

Hail, Glacier

When
July 19, 5:10 PM MST
Where
Glacier County, 12 mi WSW of Cutbank
Measured
1 in hail
Reported by
Public
Coordinates
48.563, -112.563

A thunderstorm dropped 1 inch diameter hail at Cut Bank 12WSW.

Hail, Glacier

When
July 19, 5:10 PM MST
Where
Glacier County, 10 mi W of Cutbank
Measured
1 in hail
Reported by
Public
Coordinates
48.630, -112.539

A thunderstorm dropped 1 inch diameter hail at Cut Bank 10W.

Hail, Pondera

When
July 19, 5:15 PM MST
Where
Pondera County, 15 mi NW of Valier
Measured
1.75 in hail
Reported by
Public
Coordinates
48.453, -112.481

A thunderstorm dropped 1.75 inch diameter hail at Valier 15NW.

Hail, Pondera

When
July 19, 6:15 PM MST
Where
Pondera County, 7 mi N of Conrad
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.271, -111.950

A thunderstorm dropped 2 inch diameter hail at Conrad 7N.

Hail, Pondera

When
July 19, 6:20 PM MST
Where
Pondera County, 1 mi N of Conrad
Measured
1.5 in hail
Reported by
Public
Coordinates
48.184, -111.950

A thunderstorm dropped 1.5 inch diameter hail at Conrad 1N.

Hail, Pondera

When
July 19, 6:45 PM MST
Where
Pondera County, 27 mi ENE of Brady
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.179, -111.289

A thunderstorm dropped 1.25 inch diameter hail at Brady 27ENE.

Hail, Chouteau

When
July 19, 7:42 PM MST
Where
Chouteau County, 20 mi NW of Ft Benton
Measured
1.75 in hail
Reported by
Public
Coordinates
48.025, -110.975

A thunderstorm dropped 1.75 inch diameter hail at Fort Benton 20NW (The Knees 12SE).

Hail, Chouteau

When
July 19, 7:55 PM MST
Where
Chouteau County, Carter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.780, -110.950

A thunderstorm dropped 1 inch diameter hail west of Carter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235079, 235099, 235100, 235080, 235101, 235081, 235098, 235082, 235083, 235084, 235094, 235095, 235096.